After going through chemotherapy or other cancer-related treatment, many people commiserate about a foggy-headed feeling that just doesn't seem to go away.
It's a phenomenon known by many patients as "chemo brain" or, as scientists refer to it, cancer-related cognitive dysfunction. It's the experience of undergoing a change in your cognitive ability linked to the diagnosis of cancer and its treatment, explains Sunita K. Patel, Ph.D., clinical neuropsychologist and assistant professor at City of Hope.
The American Cancer Society provides a list of the six most common symptoms:
- Forgetting things that you usually have no trouble recalling (memory lapses)
- Trouble concentrating (you can’t focus on what you're doing, have a short attention span, may “space out”)
- Trouble remembering details like names, dates and sometimes larger events
- Trouble multitasking, like answering the phone while cooking, without losing track of one task
- Taking longer to finish things (disorganized, slower thinking and processing)
- Trouble remembering common words (unable to find the right words to finish a sentence)
How can I manage memory issues or chemo brain?
- Set yourself up for repeat reminders whenever possible. Reminder bells, calendars and other features of smartphones have helped and enlist the help of others.
- Exercise your brain. The American Cancer Society recommends signing up for classes, taking up a new language, or practicing simple memory games or word puzzles.
- Take care of your health. Regular physical activity and a healthy diet are not only good for your body, but also improve your mood, make you feel more alert and decrease fatigue. "Your first line of defense is to be as physically healthy as you can be," said Sunita K. Patel, Ph.D., clinical neuropsychologist at City of Hope. "If you're physically healthy, you'll be more mentally able to handle cognitive tasks."
- Routines are your friend. Set up and follow routines. Pick a certain place for commonly lost objects and put them there each time. Try to keep the same daily schedule.
- Let your loved ones know what you’re going through. Often, the people in your life will not immediately recognize that you’re struggling, or may not associate it with your cancer treatment. By communicating with your loved ones, they will know to be more patient, and help you when you struggle to remember a certain word.
- Give yourself extra time. Allow extra time to accomplish your errands and tasks, especially while in chemotherapy. "Don't become overwhelmed because you aren't functioning at your best," said Patel. "You're still healing, so use common sense about how much you can manage."
- Track your memory issues. Keep a diary of when you notice problems and what’s going on at the time. Medicines taken, time of day and the current situation might help you figure out what affects your memory. Keeping track of when the problems are most noticeable can also help you prepare. You’ll know to avoid planning important conversations or appointments during those times. This will also be useful when you talk with your doctor about these problems.
Talk with your health care team about memory issues
- Am I at increased risk of cognitive problems based on the treatment I am receiving?
- When might these problems start to occur? How long might they last?
- Are there steps I can take to decrease these problems?
- What symptoms or other problems should I, or a family member, call you about?
- Could I meet with a social worker to get ideas about additional support and resources?
- Are there specialists who could assess, treat, or advise me on these problems (such as neuropsychologists, occupational therapists, vocational therapists, and others)?
We have several resources available to you
- For City of Hope patients, you can find helpful information, education and support in the Sheri & Les Biller Patient and Family Resource Center, including support groups, education classes, music therapy, art therapy and more.
- Visit the Supportive Services Events Calendar for class descriptions, dates and to reserve your spots.